Kansas, 2018

Hail in Kansas, June 12, 2018

June 12, 2018 · NWS DDC · 28 events in 12 counties and zones

Thunderstorms developed along and north of a stationary front draped east/west across the southern portion of the area. An upper level short wave trough moved out of the Rockies and helped initiate high terrain thunderstorms that eventually formed into a MCS as it tracked across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along and north of a stationary front draped east/west across the southern portion of the area. An upper level short wave trough moved out of the Rockies and helped initiate high terrain thunderstorms that eventually formed into a MCS as it tracked across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 12:50 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 12:50 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
150 PM CDT Tue Jun 12 2018

...Updated Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1258 PM CDT Tue Jun 12 2018

Areas of thunderstorms will be in the forecast tonight through mid
tomorrow morning. The first area of development looks to be along
a stalled frontal boundary roughly from Ashland to St. John. Once
these thunderstorms develop the outflow/cold pool could trigger
convection further west through the rest of the evening along the
boundary back westward to Dodge City. Another area of convection
in association with an upper level shortwave is expected to
develop along the Palmer divide in Colorado and then move south
and eastward into western Kansas after midnight tonight. These
thunderstorms could contain heavy rain as they evolve into a MCS
and move along the frontal boundary with decent enough 850 mb
winds.

Wednesday as the storm activity moves out clouds will hang around
through the early-mid afternoon. Depending on how long the clouds
hang around temperatures are expected to be cooler with highs
mainly in the upper 80s although a few low 90s can't be ruled out.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 141 PM CDT Tue Jun 12 2018

Hot temperatures will be the general theme as we go into the long
term forecast.

Another complex of storms is forecast to develop from Wednesday
night into Thursday morning. A shortwave trough in eastern
Colorado is forecast to develop convection and move into western
Kansas through the evening and overnight hours.

Winds will pick up out of the southwest through the day Thursday
with 850 mb temperatures warming to around 30 (C) for most
locations we should see highs get back into the upper 90s.

For Friday on it looks like the core of the warmer air will be
firmly in place through the central and southern plains driving
the jet stream well to the north. This should keep us mainly dry
with afternoon temperatures in the mid to upper 90s through the
weekend.

With the forecast position of the jet stream this should keep the
remnants of what is currently Hurricane Bud mainly to the west in
the Rockies through the weekend. However with a large upper level
low moving into the Pacific northwest by next Monday this may
drive some of the tropical moisture into southwest Kansas along
with a cool down in temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1204 PM CDT Tue Jun 12 2018

Showers and thunderstorms will develop and affect all the TAF
sites starting around 00Z this evening and becoming more likely
and numerous between 03Z and 13Z. These thunderstorms could
produce heavy rainfall and will certainly reduce visibilities at
times near the surface. The thunderstorm activity should
eventually end after 15Z for all TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  68  87  70 /  20  60  60  20
GCK  94  65  87  68 /  10  70  30  20
EHA  96  66  90  67 /  20  60  10  20
LBL  98  67  89  69 /  10  60  30  20
HYS  91  66  86  69 /  10  50  30  20
P28  98  71  87  71 /  20  60  60  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 12, 4:14 AM CST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
514 AM CDT Tue Jun 12 2018

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
514 AM CDT Tue Jun 12 2018 /414 AM MDT Tue Jun 12 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Thunderstorm chances throughout Southwest Kansas
 increase this afternoon/evening, and may linger into Wednesday.
 Without strong upper level forcing, there will be several areas
 of potential storm initiation this afternoon. First being
 boundaries that set up over Western Kansas from convection this
 morning toward Central Kansas; second being along the warm front
 as it lifts northwest into southwestern Kansas (roughly east of
 Highway 183); and finally, where models have been most consistent
 in agreement is around a mid-level vorticity max that the NAM and
 GFS kicks out of Rockies and into Western Kansas late this
 afternoon. Storms that initially develop will have large hail and
 strong to severe wind concerns. If storms congeal into a
 possible convective system tonight, main concerns will be heavy
 rain/flooding, damaging wind and large hail.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Storms may linger into Wednesday morning.
 Another chance of storms will occur Wednesday night. Thursday
 through Sunday look to remain dry at this time. Monday, rain
 chances return.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 and 11 pm west of
highway 83 for storms coming in from Colorado, and east of 86 for
storms along boundaries. If storms form into a convective system,
storms will move through Southwest Kansas overnight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 12, 4:01 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT TUE JUN 12 2018

KSZ089-122245-
Comanche KS-
501 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE COUNTY
UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Buttermilk, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Comanche County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 9954 3705 9933 3700 9934 3700 9954
TIME...MOT...LOC 2201Z 002DEG 7KT 3702 9949

RBURG

The radar

The Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

28 hail. Local standard time, as filed.

Hail, Edwards

When
June 12, 5:35 PM CST
Where
Edwards County, 2.64 mi NE of Ardell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.910, -99.470

Hail, Clark

When
June 12, 5:35 PM CST
Where
Clark County, 12.63 mi S of Sitka
Measured
1.25 in hail
Reported by
Public
Coordinates
37.000, -99.630

Hail, Ford

When
June 12, 5:44 PM CST
Where
Ford County, 1.38 mi N of Bucklin
Measured
2 in hail
Reported by
Public
Coordinates
37.570, -99.630

Hail, Pawnee

When
June 12, 5:45 PM CST
Where
Pawnee County, 6.24 mi N of Ray
Measured
1.25 in hail
Reported by
Public
Coordinates
38.260, -98.960

Hail, Edwards

When
June 12, 5:47 PM CST
Where
Edwards County, 0.88 mi SW of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.910, -99.410

Hail, Kiowa

When
June 12, 6:03 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.470

Hail, Kiowa

When
June 12, 6:14 PM CST
Where
Kiowa County, 0.88 mi SE of Joy
Measured
1.75 in hail
Reported by
Public
Coordinates
37.590, -99.390

Hail, Kiowa

When
June 12, 6:15 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.610, -99.290

Hail, Stafford

When
June 12, 6:20 PM CST
Where
Stafford County, 4.84 mi S of Radium
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -98.900

Hail, Kiowa

When
June 12, 6:21 PM CST
Where
Kiowa County, 0.69 mi N of Greensburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.610, -99.300

Hail, Edwards

When
June 12, 6:26 PM CST
Where
Edwards County, Centerview
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.820, -99.270

Hail, Edwards

When
June 12, 6:33 PM CST
Where
Edwards County, Centerview
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.820, -99.270

Hail, Ford

When
June 12, 6:35 PM CST
Where
Ford County, 1.29 mi ENE of Windthorst
Measured
0.88 in hail
Reported by
Public
Coordinates
37.780, -99.610

Hail, Ford

When
June 12, 6:40 PM CST
Where
Ford County, 1.78 mi ENE of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -99.600

Hail, Stafford

When
June 12, 6:40 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
1 in hail
Reported by
Social Media
Coordinates
37.960, -98.970

Hail, Pawnee

When
June 12, 7:00 PM CST
Where
Pawnee County, 0.54 mi E of Garfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.080, -99.240

Hail, Pawnee

When
June 12, 7:04 PM CST
Where
Pawnee County, 0.54 mi E of Garfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.080, -99.240

Hail, Pawnee

When
June 12, 7:20 PM CST
Where
Pawnee County, 0.88 mi SE of Garfield
Measured
1.75 in hail
Reported by
Public
Coordinates
38.070, -99.240

Hail, Pawnee

When
June 12, 7:25 PM CST
Where
Pawnee County, 0.54 mi E of Garfield
Measured
2.75 in hail
Reported by
Public
Coordinates
38.080, -99.240

Hail, Pratt

When
June 12, 7:25 PM CST
Where
Pratt County, 3.55 mi ENE of Hopewell
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -98.940

Hail, Seward

When
June 12, 7:46 PM CST
Where
Seward County, 0.55 mi E of Liberal
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.030, -100.920

Hail, Seward

When
June 12, 8:05 PM CST
Where
Seward County, 0.55 mi E of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -100.920

Hail, Seward

When
June 12, 8:40 PM CST
Where
Seward County, 1.49 mi NNE of (Lbl)liberal Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.070, -100.960

Hail, Morton

When
June 12, 9:05 PM CST
Where
Morton County, 3.37 mi WSW of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -101.840

Hail, Stanton

When
June 12, 10:35 PM CST
Where
Stanton County, 8.73 mi SSE of Stanton Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.460, -101.650

Hail, Hamilton

When
June 12, 10:00 PM MST
Where
Hamilton County, 5.55 mi S of Syracuse
Measured
0.88 in hail
Reported by
Public
Coordinates
37.900, -101.760

Hail, Grant

When
June 12, 11:20 PM CST
Where
Grant County, 2.65 mi SW of Ulysses
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -101.400

Hail, Grant

When
June 12, 11:20 PM CST
Where
Grant County, 2.15 mi SW of Ulysses
Measured
1.25 in hail
Reported by
Public
Coordinates
37.560, -101.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769600, 769601, 769602, 769603, 769605, 769607, 769608, 769619, 769620, 769621, 769623, 769624, 769625, 769626, 769627, 769634, 769635, 769636, 769638, 769639, 769640, 769641, 769642, 769643, 769644, 769646, 769648, 769649.